Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 94, NWS Nashville, TN

July 3, 2016Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 3, 2016, 4:31 PM CDT for Cumberland County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2016, 4:31 PM CDT (21:31 UTC)
Expired
Jul 3, 2016, 5:00 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:40 PM CDTTSTM WND DMGCrossville, TNSEVERAL REPORTS OF TREES DOWN THROUGHOUT THE CITY. IN ADDITION UNVERIFIED REPORTS OF STRUCTURAL DAMAGE TO AN APPARTMENT COMPLEX POSSIBLE ROOF COLLAPSE AND A STORE WITH WINDOW DAMAGE. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS54 KOHX 032131
SVROHX
TNC035-032200-
/O.NEW.KOHX.SV.W.0094.160703T2131Z-160703T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT SUN JUL 3 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT

* AT 431 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CROSSVILLE... MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...FAIRFIELD GLADE...CRAB ORCHARD...PLEASANT HILL...SLATE
  SPRINGS...LAKE TANSI AND CUMBERLAND MOUNTAIN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3589 8471 3577 8510 3577 8513 3594 8523
      3616 8501 3615 8500 3616 8497 3615 8496
      3615 8493 3616 8491 3613 8487 3608 8483
      3610 8482 3609 8480 3605 8479 3600 8472
      3591 8468
TIME...MOT...LOC 2131Z 239DEG 24KT 3590 8509 

HAIL...0.75IN
WIND...60MPH
 
$$

SHAMBURGER
2 follow-up statements
318 
WWUS54 KOHX 032142
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
442 PM CDT SUN JUL 3 2016

TNC035-032200-
/O.CON.KOHX.SV.W.0094.000000T0000Z-160703T2200Z/
CUMBERLAND TN-
442 PM CDT SUN JUL 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CUMBERLAND COUNTY...

AT 441 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CROSSVILLE...
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CROSSVILLE...FAIRFIELD GLADE...CRAB ORCHARD...SLATE SPRINGS...
LAKE TANSI AND CUMBERLAND MOUNTAIN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3589 8471 3577 8510 3577 8513 3584 8517
      3601 8516 3616 8501 3615 8500 3616 8497
      3615 8496 3615 8493 3616 8491 3613 8487
      3608 8483 3610 8482 3609 8480 3605 8479
      3600 8472 3591 8468
TIME...MOT...LOC 2141Z 228DEG 24KT 3596 8503 

HAIL...0.75IN
WIND...60MPH
 
$$

SHAMBURGER
721 
WWUS54 KOHX 032152
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
452 PM CDT SUN JUL 3 2016

TNC035-032200-
/O.CON.KOHX.SV.W.0094.000000T0000Z-160703T2200Z/
CUMBERLAND TN-
452 PM CDT SUN JUL 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL CUMBERLAND COUNTY...

AT 452 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRFIELD
GLADE...OR 8 MILES NORTHEAST OF CROSSVILLE...MOVING NORTHEAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF INCH SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CROSSVILLE...FAIRFIELD GLADE...CRAB ORCHARD...SLATE SPRINGS AND
CUMBERLAND MOUNTAIN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3589 8471 3580 8499 3606 8511 3616 8501
      3615 8500 3616 8497 3615 8496 3615 8493
      3616 8491 3613 8487 3608 8483 3610 8482
      3609 8480 3605 8479 3600 8472 3591 8468
TIME...MOT...LOC 2152Z 225DEG 30KT 3605 8494 

HAIL...0.75IN
WIND...60MPH
 
$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:03 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 3, 3:03 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
303 PM CDT SUN JUL 3 2016

.DISCUSSION...

Temperatures have climbed into the upper 80s and low 90s across
Middle Tennessee this afternoon.  Along with dew points in the low
70s, this has allowed CAPE values to increase to 1000-1250 J/KG.
With general weakness in the upper level pattern, scattered showers
have developed across the mid-state.  As we move through the rest of
the afternoon and instability increases even more, expectations are
for many of these showers to turn into thunderstorms.  While
widespread severe weather is not expected due to relatively warmer
temperatures aloft, steep low-level lapse and drier air above 700 mb
could help a few strong storms to develop across a majority of the
mid-state. Strong straight line winds are going to be the main
threat through the early evening hours.  The main area we will have
to monitor this evening will be areas north of I-40 and west of I-65
(closer to the TN River) where slightly higher shear values will
reside due to the passage of a weak surface low to our NW.  Again,
damaging straight line winds will be the main threat, but this
threat should be very limited in areal coverage.

Bad news for the fireworks enthusiasts out there.  Independence Day
will bring more of the same. In fact, coverage of these showers and
thunderstorms will be higher and with the passage of another surface
low to our NW and the inclusion of some upper level support, we very
well could see some strong to severe thunderstorms develop by late
afternoon and evening.  Areal coverage for strong/severe storms
should be limited to those counties along and north of I-40 where
damaging straight line winds will be the main threat, but PoPs will
be higher for all of Middle Tennessee on Monday. If there's any good
news to all of this, if the timing is right, forecast soundings are
showing cloud bases will be around 4000 feet tomorrow evening. If a
window of opportunity presents itself for those with the better
shot of precipitation, ceilings should be high enough for a good
show.

The rest of the week, while not defined by the passage of a front or
a synoptic boundary will be very summer-like.  Temperatures in the
low to middle 90s each afternoon, dew points in the upper 60s and
low 70s and with general weakness in the upper level pattern, each
afternoon will offer the opportunity for scattered showers and
thunderstorms, with all of them having the potential to produce
strong winds.

&&

.AVIATION...
18Z TAF DISCUSSION.

Frontogenesis to take place to the north of middle TN during the
taf period. Thus, the widespread rainfall will be kept north.
However, 2 different slug of pva energy will effect the area. The
first of which will occur late this afternoon and into this
evening. The second will occur after sunrise on Monday. Will go
ahead and include vcnty in the taf for those 2 periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  92  74  89  74 /  30  50  60  40  30
Clarksville    74  88  72  88  73 /  60  70  70  30  30
Crossville     69  87  69  82  68 /  20  50  70  50  30
Columbia       74  92  73  88  73 /  20  40  60  50  30
Lawrenceburg   73  92  72  87  72 /  20  50  60  60  30
Waverly        75  89  73  87  74 /  50  60  70  40  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 3, 5:12 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
512 AM CDT SUN JUL 3 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
512 AM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS TODAY...A FEW OF WHICH MAY BE STRONG
WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LIKELIHOOD FOR THUNDERSTORMS WILL INCREASE MONDAY AND MONDAY
NIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. A FEW
STORMS COULD BECOME SEVERE...ESPECIALLY MONDAY AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY ON MONDAY AND MONDAY
NIGHT.

19

In the hours before

Special weather statement, Jul 3, 4:06 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
406 PM CDT SUN JUL 3 2016

TNZ032-065-066-080-032145-
WHITE TN-CUMBERLAND TN-PUTNAM TN-VAN BUREN TN-
406 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR WHITE...SOUTHEASTERN PUTNAM...
NORTHEASTERN VAN BUREN AND WESTERN CUMBERLAND COUNTIES UNTIL 445 PM
CDT...

AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SPARTA...MOVING NORTHEAST AT 30 MPH.  THIS STORM HAS A
HISTORYOF BLOWING DOWN TREES IN SPARTA.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROSSVILLE...SPARTA...MONTEREY...PLEASANT HILL...DOYLE...VIRGIN FALLS
STATE NATURAL AREA...CUMBERLAND MOUNTAIN STATE PARK...BAKERS
CROSSROADS...LAKE TANSI AND FALL CREEK FALLS S.P..

LAT...LON 3575 8541 3598 8561 3619 8529 3618 8528
      3619 8527 3618 8526 3617 8524 3615 8521
      3614 8513 3591 8495
TIME...MOT...LOC 2106Z 239DEG 26KT 3593 8542

SHAMBURGER
Local storm report, Jul 3, 4:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
411 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     SPARTA                  35.93N  85.47W
07/03/2016                   WHITE              TN   911 CALL CENTER

            TREES DOWN IN THREE SEPERATE PLACES ACROSS THE COUNTY.
            ONE ON ALLEN DRIVE... TWO ON WEBBS CAMP ROAD... AND
            ANOTHER TWO 70 SOUTH.

&&

EVENT NUMBER OHX1600674

FB
Special weather statement, Jul 3, 4:14 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT SUN JUL 3 2016

TNZ066-032200-
CUMBERLAND TN-
414 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CUMBERLAND COUNTY UNTIL
500 PM CDT...

AT 413 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF CROSSVILLE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROSSVILLE...FAIRFIELD GLADE...CRAB ORCHARD...SLATE SPRINGS...
LAKE TANSI...CUMBERLAND MOUNTAIN STATE PARK AND INDIAN ROCK LAKE.

LAT...LON 3583 8477 3582 8480 3576 8492 3577 8493
      3575 8503 3577 8504 3576 8507 3577 8510
      3577 8522 3580 8526 3580 8525 3582 8524
      3606 8500 3585 8474
TIME...MOT...LOC 2113Z 219DEG 18KT 3581 8512

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:06 PM CDTSpecial Weather StatementOHXCumberland, White39 min
Jul 3, 4:14 PM CDTSpecial Weather StatementOHXCumberland46 min
Jul 3, 4:56 PM CDTSpecial Weather StatementOHXCumberland49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.